Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 197, NWS Jackson, KY

July 14, 2004Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2004, 7:58 AM EDT for Wayne County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 7:58 AM EDT (11:58 UTC)
Expired
Jul 14, 2004, 8:45 AM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:12 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 14, 6:12 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
612 AM EDT WED JUL 14 2004

.DISCUSSION...

SFC FEATURES HAVE COLD FRONT MOVING THROUGH THE OHIO VALLEY THIS
MORNING. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONTAL ZONE
AND TRACKING SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. THE
FRONTAL BOUNDARY SHOULD BE APPROACHING THE OHIO RIVER BY EARLY TO
MID MORNING...AND MOVE THROUGH MOST IF NOT ALL OF THE CWA BY THIS
EVENING. DURING THIS TIME FRAME...OUR AREA IS UNDER FAVORABLE
INFLUENCE OF LEFT FRONT QUAD OF UPPER LEVEL JET...AND FORECAST
SOUNDINGS ARE ADVERTISING LIS AROUND -8 TO -10...CAPES AROUND 4000
J/KG THROUGH MOST OF THE DAY. WITH MULTIPLE BOUNDARIES ACROSS THE
AREA FROM OVERNIGHT THUNDERSTORM ACTIVITY AND EARLY MORNING
HEATING...SHOULD NOT TAKE MUCH TO GENERATE THUNDERSTORMS JUST ABOUT
ANYWHERE...AT ANYTIME. AS HAS BEEN THE TREND...SOME STORMS COULD BE
STRONG TO SEVERE. ALSO...WITH SPC PLACING SOUTHEASTERN KY IN SLIGHT
RISK...MENTIONED POSSIBILITY OF SEVERE IN ZONES...AND CARRIED OVER
MORE DETAIL IN THE HWO.

BASED ON RECENT ACTIVITY...MET AND FWC POP GUIDANCE HAS BEEN LOW.
DECIDED TO USE MAV POPS AS IT LOOKED BEST CONSIDERING ALL THAT HAS
HAPPENED. FOR TEMPS...MOS GUIDANCE WAS IN VERY GOOD AGREEMENT.
CONSEQUENTLY DID NOT STRAY FAR IF ANY FROM MOS NUMBERS.

ONLY CHANGES TO EXTENDED WAS A SLIGHT NUDGE TEMPERATURES HERE OR
THERE. MODELS HINT AT SOME TYPE OF SHORTWAVE LATE THURSDAY NIGHT OR
EARLY FRIDAY MORNING. MODELS HAVE ALSO INTRODUCED SLIGHT POPS FOR
THAT TIME FRAME. HOWEVER...MODELS ALSO SEEM TO BE HAVING TROUBLE
WITH TIMING OF SHORTWAVES ROTATING THROUGH EASTERN U.S. TROUGH.
ULTIMATELY DECIDED NOT MAKE ANY CHANGES TO POPS FROM PREVIOUS
FORECAST.

&&

.PREV DISCUSSION...

510 PM EDT TUE JUL 13 2004

BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX
POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY
RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS.
WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL
IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED
INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8
LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET
WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN
ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER
TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM.
HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE
MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN
PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS
GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA.
HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON
WEDNESDAY IN THE SOUTHEAST NEAR 40%.

ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT
SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE
COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS
SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES
TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN
U.S. TROUGH HOLDS PLACE.

EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE.  A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND.  TIMING IS
STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER
THAN PREVIOUSLY FORECAST.  INCHED POPS FORWARD A BIT...PLACING MAX
CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH
TROUGH AXIS STILL IN THE VICINITY.  OUR FIRST IN A WHILE CLEAN/DRY
HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE.  REASONABLE
TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND
TEMPS BY TUE WITH RETURN FLOW.

1159 AM EDT TUE JUL 13 2004

CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE
HINDERED THE RISE IN TEMPS.  STILL THINK THAT THE CLOUDS WILL START
TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW
STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY
IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY
OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID
LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP
CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY
IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD.
THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO
EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND
HAIL POTENTIAL IN THE FORECAST.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jul 14, 5:12 AM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT WED JUL 14 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
512 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH EASTERN KENTUCKY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN.
AREAS OF MAIN CONCERN ARE LOCATED SOUTH OF THE BERT COMBS MOUNTAIN
PARKWAY AND EAST OF INTERSTATE 75...MAINLY THROUGH THE MORNING HOURS.
LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY WILL BE AT RISK
THROUGH THE ENTIRE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RAY

In the hours before

Local storm report, Jul 14, 3:52 AM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             EUBANK                  37.28N 84.65W
07/14/2004  1.00 INCH        PULASKI            KY   LAW ENFORCEMENT

0338 AM     HAIL             SHOPVILLE               37.16N 84.48W
07/14/2004  0.88 INCH        PULASKI            KY   TRAINED SPOTTER

&&

PIEPER
Local storm report, Jul 14, 4:53 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      4 NW CORNETTSVILLE      37.17N 83.13W
07/12/2004                   PERRY              KY   LAW ENFORCEMENT

            10 INCHES OF FLOWING WATER ON ROUTE 7 IN FUSONIA.

1030 PM     TSTM WND DMG     MONTICELLO              36.84N 84.85W
07/13/2004                   WAYNE              KY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE...AND BARN WAS BLOWN ONTO KY 200 IN
            MONTICELLO.

&&

PIEPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:43 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne77 min
Jul 13, 9:54 PM EDTSevere Thunderstorm WarningJKLRockcastle66 min
Jul 13, 10:10 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson80 min
Jul 13, 10:28 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Whitley77 min
Jul 13, 10:42 PM EDTSevere Thunderstorm WarningJKLLee78 min
Jul 13, 10:55 PM EDTSevere Thunderstorm WarningJKLClay, Knox80 min
Jul 13, 11:06 PM EDTSevere Thunderstorm WarningJKLLeslie84 min
Jul 13, 11:18 PM EDTSevere Thunderstorm WarningJKLBreathitt72 min
Jul 13, 11:23 PM EDTTornado WarningJKLClay37 min
Jul 13, 11:53 PM EDTSevere Thunderstorm WarningJKLBell, Harlan37 min
Jul 13, 11:56 PM EDTSevere Thunderstorm WarningJKLPerry49 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningJKLLetcher40 min
Jul 14, 3:38 AM EDTSevere Thunderstorm WarningJKLPulaski52 min
Jul 14, 8:09 AM EDTSevere Thunderstorm WarningJKLMcCreary66 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.